Kansas, 2005

Tornado and Hail in Kansas, September 5, 2005

September 5, 2005 · NWS GLD · 11 events in 3 counties and zones

6 thunderstorm wind, 4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 5, 1:00 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 5, 1:00 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON SEP 5 2005

.DISCUSSION...FORECAST CHALLENGES ARE MANY AND INCLUDE AREAL
COVERAGE OF PRECIPITATION AND TEMPERATURES. SOME MAY/WILL RECEIVE
LOCALLY HEAVY RAIN THE NEXT SEVERAL DAYS AS AN UNSETTLED WEATHER
PATTERN SETS UP ACROSS THE TRI-STATE AREA. WILL NEED TO WATCH OUR
NEBRASKA COUNTIES AS WELL AS NORTON AND GRAHAM COUNTIES OF KANSAS
WHERE GREATEST POTENTIAL FOR RAIN EXISTS AND FLASH FLOOD GUIDANCE
IS THE LOWEST FROM PAST FEW WEEKS OF RAIN.

AT 20Z OUR WHAT SEEMS TO BE DAILY LINE OF CUMULUS CLOUDS EXTENDS
FROM MCCOOK SOUTHWEST THROUGH COLBY TO LEOTI KANSAS. THIS IS ALONG
AN INSTABILITY/WIND SHIFT AXIS. OVER THE NORTHWEST 1/4 OF THE AREA
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO WEAKEN ALONG THE RIGHT
FRONT NOSE OF THE UPPER JET. EXPECT THUNDERSTORMS TO BLOSSOM ONCE
AGAIN ALONG THE INSTABILITY AXIS AND MOVE NORTHEAST. THE
DRYLINE/WIND SHIFT LINE SHOULD RETREAT WEST AS IT HAS THE PAST FEW
DAYS...BRINGING THE INSTABILITY AXIS AND ANY STORMS THAT DEVELOP
ON IT CLOSER TO THE CO/KS BORDER.

TONIGHT...LATE AFTERNOON CONVECTION WILL LINGER THROUGH MIDNIGHT AS
UPPER DIVERGENT PORTION OF UPPER JETLET MOVES NORTHEAST. HIGHEST
POPS WILL REMAIN OVER THE EASTERN 1/3 OF THE FORECAST AREA WITH ONLY
SLIGHT CHANCE MENTIONED OVER THE EASTERN COLORADO COUNTIES. EXPECT
THE EASTERN COLORADO STUFF TO DIE SHORTLY AFTER SUNSET. A COLD FRONT
WILL BE FLIRTING WITH FAR NORTHERN COUNTIES BY DAYBREAK. WITH
SUSTAINED SOUTHERLY WINDS AND AMPLE LOW LEVEL MOISTURE MIN TEMPS
HAVE BEEN INCREASING A FEW DEGREES EACH NIGHT THE PAST FEW. WILL
STAY CLOSE TO OR SLIGHTLY ABOVE GUIDANCE HOWEVER AS RAIN COOLED AIR
COULD THROUGH A WRENCH IN THINGS. NONETHELESS EXPECT WELL ABOVE
NORMAL.

TUESDAY/TUESDAY NIGHT...FORECAST AREA REMAINS UNDER BROAD SOUTHWEST
UPPER FLOW WITH AMPLE MOISTURE REMAINING. FORECAST CHALLENGE HERE
WILL BE MANY. NOTHING REALLY APPARENT TO PUSH FRONT INTO THE AREA
WITH BEST CHANCE OF PASSAGE OVER THE NORTH. BROAD UPPER JET LIFTS
NORTHWARD THROUGH THE PERIOD WHICH SHOULD ALSO SUPPORT FRONTAL
BOUNDARY TO OUR NORTH. THE STATIONARY FRONT WILL ACT AS A FOCUS FOR
CONVECTION WHICH FOR TUESDAY AFTERNOON WOULD BE OVER OUR AREA BUT
THEN LIFT NORTH WITH ABOVE MENTIONED DYNAMICS TUESDAY NIGHT.
OVERALL...BEST CHANCE OF PRECIP WILL BE NORTH/NORTHWEST...TAPERING
DOWN TO THE SOUTHEAST.

WEDNESDAY/WEDNESDAY NIGHT...WILL STILL BE DEALING WITH POSITION OF
FRONTAL BOUNDARY AND UPPER JET DYNAMICS. WILL FOLLOW THE ETA/HPC
SCENARIO WHICH CALLS FOR HIGHEST POPS ACROSS THE NORTHWEST 1/3 OF
THE AREA WHERE SOME HINTS OF JET DIVERGENCE MOVE IN FROM THE
SOUTHWEST AS A PIECE OF THE JET MOVES ACROSS THE AREA. GFS MAINTAINS
BETTER JET DYNAMICS FURTHER NORTH...HENCE LOWER POPS/QPF. CONFIDENCE
IN ANY ONE SOLUTION IS LOW. PRECIP CHANCES WILL END QUITE QUICKLY
WEDNESDAY NIGHT AS JET DYNAMICS MOVE EAST OF THE AREA AND DRIER AIR
MOVES IN FROM THE WEST.

THURSDAY/THURSDAY NIGHT...SOME REMNANT INSTABILITY AND MOISTURE RESIDES
OVER THE EASTERN 1/3 OF THE AREA. NOT MUCH LIFT OR LOW LEVEL FOCUS
SO WILL KEEP SLIGHT CHANCE WORDING FOR NOW. ANY ACTIVITY THAT
DEVELOPS SHOULD COME TO AN END BY EARLY EVENING.

IN THE EXTENDED PERIODS (FRIDAY-MONDAY)

TEMPERATURES WILL BE ABOVE NORMAL AS THE WEST COAST TROUGH MOVES
LITTLE. A LARGE AREA OF UPPER LEVEL HIGH PRESSURE WILL REMAIN FIRM
OVER THE SOUTHERN STATES. IN BETWEEN THESE TWO SYSTEMS WILL BE A
SOUTHERLY FLOW...ALLOWING FOR VERY WARM AIR TO MOVE INTO THE AREA.
HIGH TEMPERATURES WILL BE ABOVE THE CLIMATOLOGICALLY WEIGHTED MEX
GUIDANCE AS 850 TEMPERATURES SOAR INTO THE MID 70S TO LOW 80S. THIS
TRANSLATES INTO HIGHS IN THE 90S. LOW TEMPERATURES WILL ALSO BE
ABOVE NORMAL SO WILL TWEAK THESE UP AS WELL. PREVIOUS FORECAST HAD
THINGS PRETTY WELL UNDER CONTROL SO ONLY MINOR ADJUSTMENTS MADE.

CANT RULE OUT DIURNAL THUNDERSTORMS FRIDAY AND SATURDAY AS MID LEVEL
MOISTURE AND SURFACE INSTABILITY REMAIN OVER THE AREA. VARIOUS
DISTURBANCES MOVE THROUGH FROM THE UPPER SOUTHWEST FLOW SO HAVE
ADJUSTED GRIDS ACCORDINGLY. THINGS LOOK TO DRY OUT SUNDAY AND MONDAY
AS DRIER AIR MOVES IN ALOFT. LEE TROUGH REMAINS IN PLACE HOWEVER SO
CONFIDENCE IS NOT REAL GREAT.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Sep 5, 9:59 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT MON SEP 5 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1159 AM CDT MON SEP 5 2005 /1059 AM MDT MON SEP 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI-STATE
AREA THIS AFTERNOON AND EVENING.

THUNDERSTORMS IN YUMA COUNTY COLORADO THIS MORNING WERE PRODUCING
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. THESE
THUNDERSTORMS WILL EXPAND AND INTENSIFY AFTER 1 PM MDT (2 PM CDT)
AS THEY ENCOUNTER RICH MOISTURE AND GREATER INSTABILITY OVER FAR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...NORTH OF INTERSTATE 70.
FARTHER SOUTH...SCATTERED THUNDERSTORMS WILL FORM ON A TROUGH OF
LOW PRESSURE FROM BREWSTER TO TRIBUNE. SOME OF THE THUNDERSTORMS
IN BOTH AREAS WILL BECOME SEVERE...WITH DAMAGING WINDS UP TO 70
MPH BEING THE MAIN THREAT. ISOLATED LARGE HAIL WILL ALSO BE
POSSIBLE. THUNDERSTORMS WILL MOVE EAST...AFFECTING AREAS EAST OF
HIGHWAY 83 BY LATE AFTERNOON AND EARLY EVENING. THE THREAT FOR
SEVERE WEATHER WILL DIMINISH AFTER DARK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
UPCOMING WEEK. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY.
ALSO...DUE TO SLOW MOVING THUNDERSTORMS...LOCALLY HEAVY RAIN MAY
CAUSE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM MDT (2 PM CDT).

MCGUIRE/BURKE

In the hours before

Special weather statement, Sep 5, 3:03 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT MON SEP 5 2005

KSZ002-004-014>016-028>029-033-NEZ080>081-060500-
DECATUR-GOVE-GRAHAM-LOGAN-NORTON-RAWLINS-SHERIDAN-THOMAS-
HITCHCOCK-RED WILLOW-
403 PM MDT MON SEP 5 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
769 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 8 COUNTIES

IN NORTHWEST KANSAS

DECATUR...GOVE...GRAHAM...
LOGAN...NORTON...RAWLINS...
SHERIDAN...THOMAS...

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHWEST NEBRASKA

HITCHCOCK...RED WILLOW...

THIS INCLUDES THE CITIES OF...ATWOOD...COLBY...HILL CITY...
HOXIE...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER AND TRENTON.

The radar

The Goodland radar (KGLD), 10 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
September 5, 5:02 PM MST
Where
Sherman County, 5 mi W of Goodland
Measured
54 kt (62 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.817

Hail, Sherman

When
September 5, 5:10 PM MST
Where
Sherman County, 5 mi W of Goodland
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.817

Thunderstorm Wind, Sherman

When
September 5, 5:10 PM MST
Where
Sherman County, Goodland
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

Tree limb down...5-inch diameter by 8 ft long.

Hail, Decatur

When
September 5, 5:23 PM MST
Where
Decatur County, 2 mi N of Traer
Measured
1 in hail
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
39.967, -100.650

Broken windows...hail covering the ground..estimated wind gusts 50 mph.

Thunderstorm Wind, Decatur

When
September 5, 5:25 PM MST
Where
Decatur County, 2 mi N of Oberlin
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.850, -100.517

Metal horse barn and two irrigation pivots damaged. Time estimated based on nearby reports.

Thunderstorm Wind, Decatur

When
September 5, 5:26 PM MST
Where
Decatur County, Traer
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -100.650

Hail, Decatur

When
September 5, 5:26 PM MST
Where
Decatur County, Traer
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -100.650

Thunderstorm Wind, Sherman

When
September 5, 6:02 PM MST
Where
Sherman County, 7 mi N of Edson
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -101.550

Three power poles down.

Tornado, Wallace

When
September 5, 6:26 PM MST to 6:30 PM MST
Where
Wallace County, 8 mi SSW of Sharon Spgs
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.783, -101.783

Moved southeast...on the ground for about 4 minutes over open fields. No known damage.

Hail, Decatur

When
September 5, 6:41 PM MST
Where
Decatur County, 5 mi NE of Oberlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -100.450

Hail covered the ground.

Thunderstorm Wind, Wallace

When
September 5, 7:30 PM MST
Where
Wallace County, 3 mi SSE of Weskan
Measured
69 kt (79 mph) estimated gust
Property damage
$19,000
Reported by
GENERAL PUBLIC
Coordinates
38.833, -101.950

Nine power poles down 1 mile south and 2 east of Weskan. Numerous large tree branches down. 4.30 inches of rain resulted in nuisance flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468833, 5468834, 5468835, 5468836, 5468843, 5468837, 5468838, 5468839, 5468840, 5468841, 5468842.